New to living with Mild Cognitive Impairment (MCI)
I have recently been diagnosed with MCI and I'll be attending Mayo Clinic group on this. Each day just seems to bring me challenges. I have days when I get depressed because I feel like I'm being a burden to others. I will be attending MCI seminar at Mayo Clinic in January. I need help and support in this area.
Interested in more discussions like this? Go to the Brain & Nervous System Support Group.
@dougjanehaltom Welcome to Mayo Clinic Connect. You have days where you feel depressed because you feel like a burden to others and you are looking for support.
You'll notice that I spelled out MCI and moved your question to a previous discussion. I also added this discussion to the Brain & Nervous System group. I did this so you could connect with members like @helenfrances @emyliander and @artscaping @jimwilson4 that have discussed this topic in the past.
You mentioned that you'd be attending the MCI seminar at Mayo Clinic in January and you needed, "support in this area." Did you mean support in the Rochester area or the topic of MCI?
Hello, @dorty – since you have been informed following your neuropsych testing that you have mild neurocognitive disorder with deficits not severe enough to warrant a diagnosis of dementia but not normal, it makes sense to 1) watch this condition, as you and your doctor are doing and will do when you return for another more detailed MRI and 2) investigate with your doctor any potential causes, like any possible link to your venlafaxine (Effexor) withdrawal.
I'd like you to meet some other Connect members who might have some thoughts and input related to the mild neurocognitive disorder discovered, like @hopeful33250 @debbraw @jenniferhunter @IndianaScott @providence1960 @bonniep. They may also have some insights related to your question about a potential connection to tapering off venlafaxine (Effexor).
Did your doctor have any thoughts for you on any connection between going off the medication and development of cognitive decline, @dorty?
I am 63 yr old female and have been reading the boards relative to effexor xr withdrawal (highest dose 2015 375 mg), slow taper to May 2018 took last dose of Effexor XR 37.5 mg May 28th 2018, I started to have some balance dizzy issues in April and then by first week in June I had horrible anxiety (not my usual, had to be from the Effexor withdrawal), nausea, jitters, balance, dizzy issues, depth perception problems, was sensitive to light and sound, thought I was losing my mind –long story trying to make this shorter. Over summer through present time I have had gradual relief, still have some balance, dizzy issues, depth perception and mental challenges, which brings me to my latest diagnosis in subject line. (I was and still am taking wellbutrin XL 300 mg/daily for depression). I am not depressed and my anxiety has been reduced greatly (I think in part due to stopping the Effexor quite honestly), not taking any additional medication for anxiety – don’t need it! Praise God!
One of the changes I noted as Effexor was tapered was cognitive decline. Having difficulty multi tasking , making financial spreadsheets, challenging to make sense out of complex situations or interrupting the difference between 3 different options for scheduling (as an example–these are all things I have been really good at — until April/May of this year). Met with neurologist, (primary care ordered brain MRI which was neg), he ordered over 20 labs and they were all within normal limits and he referred me to neuropsych for testing – showed deficits in visual spatial ability, graphomotor reproduction of complex visual figural information, weakness in divided attention in verbal fluency format, block patterns and abstraction ability. “not severe enough to warrant a diagnosis of dementia but not normal, so mild neurocognitive d/o; predominately executive and right hemisphere pattern of deficit present etiology not clear in light of normal MRI. They are thinking perhaps i am having ophthalmologic migranes/seizures (only experience in right field of vision) and this may be part of what is impacting my cognition.
I will have follow up more specific/detailed MRI in May 2019, in mean time I am “to remain concerned but not consumed over these results”, call or make appointment if symptoms increase, (balance, dizziness, cognition etc).
Long story shorter I know that wellbutrin is typically not prescribed for people with known seizure d/o; from what i have read and know (i am RN behavioral health) wellbutrin can lower seizure threshold. Can you help me find any research or information that may relate to effexor withdrawal and or wellbutrin potential impact on cognition or correlation with optical seizures impacting brain function. I will have follow up more detailed MRI..not until may 2019, . I have been trying to put most of this puzzle together myself, I had to request initial MRI in June, request referral to neuro, self referred to opthamology and found my prescription was way to strong — leading to some of my depth perception and balance problems — new script/glasses now helping somewhat.
I appreciate any feedback you may have. Thank you, Barb
You are a strong woman. Thank you for sharing your positive attitude about your diagnosis.
I also have MCI (mild cognitive impairment). After testing my neurologist assured me that I do not have Alzheimer’s. Yet?
I was prescribed Clonazapam for a head tremor. I became dependent on this pharmaceutical..I did not know that it affects memory and mood!
I am now tapering off of Clon with the help of Escitalopram.
I am looking forward to meeting a (referral) psychiatrist who will counsel and manage the decrease in medication. 🙏 please
Wonderfully informative! Thank you.
@emyliander – Some of what you've described I've been doing for years – e.g. going into a room and forgetting why I went there, and some of it may be due to stress – e.g. you are selling your home of 48 years. I can only imagine how difficult that must be. I know nothing of MCI, but I do think if you are concerned you should speak to your doctor.
Thank you for the link, there is so much information out there. I have read most of it, will finish it tomorrow. Skylark
Let me add that it has only been recently that possible anticholinergic properties of benzos has been suggested while they are not officially listed in that category – however, there is growing concern about their link to demential. Other commonly taken drugs drugs – like Benadryl – have long known to be potent anticholinergics.
If I were you, I would ask my doctor to see if i could get off of any drugs unless you absolutely must take them for a critical reason, especially Klonopin… Klonopin is now known to have anti-cholinergic properties and increases the risk of dementia. I have had many conversations with doctors interested in this subject and concerned that, in fact, elders are sometimes diagnosed with dementia when, in fact, it is the drugs they are taking that is causing the memory problems. However, klonopin and other drugs with anti-cholinergic properties are linked to a worrisome increased risk of cognitive problems including dementia – not only fleeting memory glitches. A rare but still documented side effect of venlafaxine is confusion and anxiety which can contribute to memory problems. You do not mention taking any bladder control medications which can be especially problematic for producing cognitive impairment (drugs like Versicare) and these drugs are frequently prescribed quickly and often for older women. Americans are the most drugged people in the world. I am certainly not against medication but one must be one's own advocate and it makes sense to see if your drugs are part of your problem. Here is a article from Harvard that mentions benzodiazepines like Klonopin . https://www.health.harvard.edu/mind-and-mood/two-types-of-drugs-you-may-want-to-avoid-for-the-sake-of-your-brain
I take Venlafaxine, Klonopin, Provigil, Levothyroxide. As needed I take Flonase, Tumeric, multivitamin and a cream for knee pain as I can’t take Ibuprofen due to stomach issues. I have not spoken to my doctor or husband about this, silly as it is I feel embarrassed about this. I don’t think any less of others who have this problem, but when it comes to me it’s different, in my mind. Maybe because I’ve always been very self reliant and don’t want to admit that maybe I need help. I also don’t want to worry others about it , and I don’t want it to be true.